Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Binghamton, NY

June 8, 20084 counties in New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2008, 1:57 PM EDT for 4 counties in New York; Bradford County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 1:57 PM EDT (17:57 UTC)
Expired
Jun 8, 2008, 2:45 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Schuyler County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:39 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:34 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 8, 1:34 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT SUN JUN 8 2008

.SYNOPSIS...
TODAY WILL BE ANOTHER VERY WARM AND HUMID DAY WITH A RENEWED
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. MONDAY WILL BE
EVEN A LITTLE WARMER THAN TODAY...WITH LITTLE OR NO THUNDERSTORM
ACTIVITY. TUESDAY WILL BE YET ANOTHER HOT AND HUMID DAY...A COLD
FRONT WILL APPROACH THE REGION WITH SHOWERS AND THUNDERSTORMS BY
AFTERNOON. THIS FRONT WILL PROVIDE COOLER AIR FOR THE MIDWEEK
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 12 PM...

WEAK MID LEVEL SHORT WAVE AND SFC TROF CURRENTLY INITIATING
CONVECTION ACROSS FINGER LAKES REGION AND CENTRAL SOUTHERN TIER.
ATTM CONVECTION REMAINING UNDER SEVERE LIMITS DUE TO MID LEVEL
CAP. AS INSTABILITY INCREASES THIS AFTERNOON A FEW CELLS MAY
BECOME SEVERE. UPDATED ZONES/GRIDS TO INCLUDED SCATTERED
CONVECTIVE ACTIVITY WITH 40 POP.

CELLS THAT DUE DEVELOP THIS AFTERNOON HAVE THE POTENTIAL TO BECOME
SEVERE MORE SO THAN YESTERDAY DUE TO MORE SUPPORTIVE KINEMATICS.

ALL EYES EARLY THIS MORNING ARE ON THE MCS CURRENTLY LOCATED OVER
THE SOUTHERN HALF OF MICHIGAN. THIS FEATURE IS BEING FUELED BY A
WARM/MOIST SURGE TO THE SOUTH AND WEST...EVIDENCED IN THE MODELS
AND 00Z RAOBS BY A 30-40KT 925 JET. THE OVERALL SYSTEM MOTION WAS
WELL IN LINE WITH THE MEAN 700-300MB FLOW WHICH IS BASICALLY TO
THE EAST...WITH THE CONVECTIVE ELEMENTS PROPAGATING RIGHT OF THIS
MOTION IN LINE WITH THE IMPINGING LLJ...AND IT/S SOURCE OF
INSTABILITY. EXPECT THE MOVEMENT TO THE EAST TO CONTINUE THROUGH
THE REMAINING PRE DAWN HOURS...WITH CURRENT ESTIMATES OF THE
REMNANTS OF THIS SYSTEM ARRIVING OVER MY WESTERN ZONES BETWEEN 13
AND 15Z. THE SYSTEM HAS BEEN IN AN EVIDENT WEAKENING MODE OVER THE
PAST FEW HOURS...AND HAVE NO REASON TO EXPECT THIS TREND TO
REVERSE. SO...THE QUESTION IS WHAT WILL BE LEFT WHEN THE SYSTEM
ARRIVES. FEELING AT THIS POINT IS THAT THERE WILL BE SOME RESIDUAL
SHRA/TSRA...BUT WHAT WE/LL LIKELY SEE MORE OF IS MID TO UPPER
LEVEL CLOUDINESS. HAVE PLAYED A PERIOD OF MCLOUDY SKIES THIS
MORNING...WITH DECREASING CLOUDS AS WE HEAD INTO THE AFTERNOON.

SEVERE POTENTIAL WILL AGAIN BE PRETTY LIMITED. GFS INSTABILITY
VALUES ARE OUT OF CONTROL GIVEN SOME CONVECTIVE FEEDBACK
ISSUES...WITH DEWPOINTS REACHING THE UPPER 70S THE NAM LOOKS
MORE REASONABLE...WITH CAPES OF 1500J/KG POSSIBLE. THE 0-3KM SHEAR
INCREASES THIS MORNING...BUT AT THAT TIME...THERE MAY BE A LULL
IN CONVECTIVE DEVELOPMENT WITH THE AMOUNT OF OLD CONVECTIVE DEBRIS
MOVING OVERHEAD. BY AFTERNOON...THE SEVERE POTENTIAL MAY INCREASE
SOME AS THE INSTABILITY INCREASES THIS AFTERNOON...BUT STILL DON/T
SEE MORE THAN ISOLATED SEVERE STORMS.

CLOUDINESS WILL TEMPER THE HEAT A LITTLE THIS MORNING...BUT GIVEN
TEMPS ALOFT SIMILAR TO YESTERDAY...AND MORE IN THE WAY OF
AFTERNOON SUNSHINE...MID 80S TO 90 AGAIN LOOK REASONABLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...ANY REMAINING CONVECTIVE ACTIVITY WILL QUICKLY DIMINISH
WITH RELATIVELY WARM TEMPS ALOFT AND THE LACK OF A FORCING
MECHANISM. JUST NORTH OF OUR AREA WILL BE A STRENGTHENING WARM
FRONT...AND ALONG THIS...ANOTHER MCS IS LIKELY. BOTH THE NAM/GFS
HAVE THIS FEATURE...WITH THE GFS MUCH FURTHER NORTH WITH IT/S
DEVELOPMENT. THE ECMWF IS CLOSER TO THE NAM SOLUTION...WHICH
WOULD BRING A CHC FOR SHRA/TSRA TO MY NORTHERN ZONES...ESPECIALLY
AFTER MIDNIGHT. THE SREFS SEEM TO LEAN A LITTLE CLOSER TO THE
NAM. WILL CONTINUE CHC POPS OVER THE NORTHERN ZONES...BUT EXPECT
MUCH OF THE ACTIVITY TO BE NORTH OF OUR REGION. ANOTHER SULTRY
NIGHT IS EXPECTED WITH LOWS IN THE UPPER 60S TO AROUND 70..EXCEPT
LOWER 70S ALONG THE LAKE PLAIN.

MONDAY LOOKS TO BE OUR WARMEST DAY AS THE EASTERN US RIDGE BUILDS
SLIGHTLY...SENDING T850 TO AROUND +20C. GIVEN A LITTLE WARMING
ALOFT...AND THE LACK OF ANY FORCING MECHANISMS UNDER THE
RIDGING...WILL CONTINUE TO CARRY TO SHRA/TSRA MENTION. AM NOT
COMPLETELY CONVINCED THAT WE DO NOT SEE A TSRA OR TWO...ESPECIALLY
OVER OUR NORTHERN ZONES...WHICH WILL BE MOST REMOVED FROM THE
RIDGE. BUFKIT PROGS SHOW US ON THE EDGE OF OVERCOMING A MIDLEVEL
CAP...BUT EVEN IF WE WERE ABLE TO GET SOME CONVECTIVE
DEVELOPMENT...IT WOULD BE VERY ISOLATED. HIGHS WILL EASILY REACH
INTO THE 90S...AND A FEW SPOTS WILL LIKELY WARM TO 95. DEWPOINTS
IN THE MID TO UPPER 60S...A FEW DEGREES LOWER THAN
TODAY...HOWEVER...SHOULD KEEP US JUST BELOW HEAT ADVISORY
CRITERIA. HAVE HIGHLIGHTED THE HEAT/HUMIDITY NONETHELESS IN THIS
MORNING/S HWO.

MONDAY NIGHT LOOKS QUIET AS THE NAM/GFS HAVE SLOWED IN THEIR
PROGRESSING OF THE NEXT COLD FRONT. AHEAD OF THIS...SOUTHWESTERLY
WINDS SHOULD KEEP MANY LOCATIONS FROM FULLY DECOUPLING AND
THEREFORE...EXPECT LOWS NEAR OR A LITTLE ABOVE 70 THROUGHOUT THE CWA.

TUESDAY ALL EYES WILL BE ON THE ADVANCING COLD FRONT. CURRENT
SETUP FAVORS A PRE FRONTAL TROUGH TO BE THE FOCUSING MECHANISM FOR
AFTERNOON CONVECTION AS THE ACTUAL COLD FRONT MAY STILL BE WELL
WEST OF OUR CWA DURING THE AFTERNOON. THERE SHOULD BE PLENTY OF
HEAT AND HUMIDITY TO SUPPORT ROBUST CONVECTION...AND GIVEN A
FORCING MECHANISM...HAVE KEPT LIKELY POPS FOR THE AFTERNOON. SHEAR
WILL BE BEST OVER WESTERN AREAS...CLOSEST TO THE ARRIVING
SHORTWAVE...AND THERE IS CERTAINLY SEVERE POTENTIAL...WHICH WE CAN
HONE IN ON MORE AS THE EVENT NEARS.  WITH A GOOD DEAL OF SUN
EARLY...AND THE FACT THAT THE SLOWER FRONTAL ARRIVAL MEANS LONGER
TIME IN THE WARM AIRMASS...HAVE BUMPED UP TUESDAY/S HIGHS BY ABOUT
5 DEGREES...WHICH WILL LIKELY MEAN MANY SPOTS SEE YET ANOTHER 90F
DEGREE DAY

TUESDAY NIGHT...REMAINING SHRA/TSRA WILL PULL OUT...WITH SOMEWHAT
COOLER AIR MOVING IN FOR THE OVERNIGHT...BRINING LOWS DOWN TO
AROUND 60.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPDATED AT 250 AM...QUICK PEEK AT 00Z EURO SUPPORTS LATEST GFS
WITH A BREAK IN THE HEAT AFTER TUES FROPA. MINOR TWEEKS WITH NO
SIG CHGS TO MED RNG PCKG. PREV BLO...

USED A BLEND OF HPC AND GFS GUIDANCE THIS PERIOD.

MODEL CONSENSUS BRINGS A COOL FRONT THROUGH THE AREA LATE
TUESDAY/TUESDAY NIGHT...WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS. SLIGHTLY COOLER DRIER AIR FOLLOWS FOR WEDNESDAY.

LATER IN THE WEEK...IT STILL APPEARS THAT A LARGE-SCALE RIDGE WILL
REBUILD OVER THE EASTERN U.S...WITH HEAT AND HUMIDITY LIKELY RETURNING.
THE NEXT SERIES OF UPPER-LEVEL WAVES...AND A SURFACE COLD
FRONT...COULD APPROACH BY THE END OF THE WEEK OR EARLY NEXT
WEEKEND...WITH A CHANCE OF SHOWERS/THUNDERSTORMS INDICATED IN THE
FORECAST AT THAT TIME.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR DOMINATES MOST OF THE AREA WITH CIGS ARND 3500FT THIS AFTN.
EXCEPTION WILL BE IN AND CLOSE TO THUNDERSTORMS WHERE IFR VSBY
RESTRICTIONS WILL BE POSSIBLE AS THE LINE OF STORMS MV THRU AND
POSSIBLE MVFR CIGS. LINE OF THUNDERSTORMS PARADING THRU THE SRN
TIER OF NY WITH A SEVERAL HR WINDOW OF IFR RESTRICTIONS IN
THUNDERSTORM NR ELM/ITH/BGM. CUD SEE A LINGERING STORM NR SYR BUT
MOST OF THE LINE WILL BE SOUTH OF THERE THIS AFTN. RME/AVP GNRLY
VFR THIS EVNG BUT WILL MONITOR POTENTIAL FOR THUNDER AT AVP LATER
ON.

EXPECT CUMULUS/CB TO DIE OFF AFTER 01Z LVG BKN HIGH CIRRUS AND
MVFR VSBYS IN HZ/BR OVRNGT. EXPECT MORE CUMULUS TO DEVELOP BY MID-
MORNING MONDAY WITH CONTINUED HAZY CONDS.

WINDS GNRLY OUT OF THE SW ALTHO A QUICK SWITCH TO NORTHWEST BHND
LINE OF STORMS WITH OCNL GUSTS AS THEY MV ACRS TERMINALS. WINDS
SETTLE OUT ARND THE SW DURING THE MORNING.

OUTLOOK...

MON NGT THROUGH TUES NGT...MOSTLY VFR. BRIEF RESTRICTIONS ARE
POSSIBLE EARLY EACH MORNING...IN FOG/HAZE...AND DURING THE
AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS.

WED THROUGH FRI...VFR...ALTHO POSSIBLE MVFR RESTRICTIONS EACH
MORNING IN FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA/RRM
NEAR TERM...JMA/RRM
SHORT TERM...JMA
LONG TERM...
AVIATION...PB
Hazardous weather outlook, Jun 8, 12:44 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 PM EDT SUN JUN 8 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1244 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY AND LIKELY INTO
TUESDAY...WITH HEAT INDICES REACHING THE UPPER 90S ON MONDAY...AND
THE MID 90S ON TUESDAY.

TUESDAY AFTERNOON...A POTENT COLD FRONT WILL APPROACH THE
REGION...BRINGING WITH IT SHOWERS AND THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 11:53 AM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1153 AM EDT SUN JUN 8 2008

NYZ016-017-025-044-081645-
CAYUGA NY-CORTLAND NY-SENECA NY-TOMPKINS NY-
1153 AM EDT SUN JUN 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN CAYUGA...NORTHERN
TOMPKINS...AND CORTLAND COUNTIES...

* AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GENOA...
  AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST GROTON AND LOCKE AT NOON EDT...
  GROTON AND PERUVILLE AT 1205 PM EDT...
  NUBIA AND FREEVILLE AT 1210 PM EDT...
  GRACIE AND MC LEAN AT 1215 PM EDT...
  VIRGIL AND MUNSONS CORNERS AT 1220 PM EDT...
  MCGRAW AT 1225 PM EDT...
  LAPEER AND HUNTS CORNERS AT 1230 PM EDT...
  FREETOWN CORNERS AND MARATHON AT 1235 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:15 PM EDTSevere Thunderstorm WarningBGMBroome, Cayuga, Cortland, Tompkins45 min
Jun 8, 12:36 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland54 min
Jun 8, 1:01 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego44 min
Jun 8, 1:29 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware46 min
Jun 8, 1:49 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga41 min
Jun 8, 2:35 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga40 min
Jun 8, 2:48 PM EDTSevere Thunderstorm WarningBGMSullivan42 min
Jun 8, 2:55 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan50 min
Jun 8, 3:03 PM EDTSevere Thunderstorm WarningBGMBroome42 min
Jun 8, 3:42 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Jun 8, 5:14 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben21 min
Jun 8, 5:19 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga26 min
Jun 8, 5:44 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga30 min
Jun 8, 4:07 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne38 min
Jun 8, 4:58 PM EDTSevere Thunderstorm WarningBGMBradford47 min
Jun 8, 5:47 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming43 min
Jun 8, 6:25 PM EDTSevere Thunderstorm WarningBGMBradford35 min
Jun 8, 6:29 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming46 min
Jun 8, 6:55 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming50 min
Jun 8, 7:07 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne38 min
Jun 8, 7:43 PM EDTSevere Thunderstorm WarningBGMPike32 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.